RSS
TwitterFacebook

Humira Lawsuit Filed by Man With Fungal Infection

A Tennessee man has filed a product liability lawsuit that alleges he developed a serious fungal infection as a result of side effects of Humira, an Abbott Laboratories arthritis drug.  

The Humira infection lawsuit was filed by Frederick Delano, 69, in U.S. District Court for the Western District of Tennessee against the drug maker. The complaint claims that Abbott failed to adequately warn consumers that the arthritis drug could cause fungal infections in a timely manner.

Humira (adalimumab) is a tumor necrosis factor blocker, also known as TNF blocker, which was approved by the FDA in 2003 for treatment of rheumatoid arthritis. It later gained approval for treatment of psoriatic arthritis, ankylosing spondylitis, Crohn’s disease, moderate to severe chronic psoriasis and juvenile idiopathic arthritis, which was previously called juvenile rheumatoid arthritis. The drug pulled in sales of $6.5 billion in 2010.

In September 2008, the FDA issued a warning to health care professionals that Humira and other TNF blockers, including Enbrel, Remicade and Cimzia, carried the risk of fungal infections, including histoplasmosis, blastomycosis and coccidioidmycosis. Some of those infections could be life-threatening, the agency warned.

Delano was diagnosed with disseminated histoplasmosis in February 2009, after beginning treatment with Humira for psoriatic arthritis in October 2008.

In its warning just the month before, the FDA ordered a black box warning placed on all TNF blockers to alert patients to the risk and told the manufacturers to write a letter to health care providers. The lawsuit claims Abbott stalled on that letter until May 2010.

According to the FDA warning, people living in the Mississippi and Ohio River Valleys were at greater risk than average for the fungal infections. It also warned at the time that taking some other drugs like immune-suppressants could also increase the risk. Both of those factors applied to Delano.

The lawsuit claims that the infection almost killed Delano, and he is seeking compensatory and punitive damages against Abbott Laboratories.

In recent months, several Humira lawsuits have also been filed by individuals who developed nerve damage after taking the medication. Reports suggest that the medication may increase the risk of Central Nervous System (CNS) demyelination, which may lead to multiple sclerosis, optic neuritis, transverse myelitis, neuropathy or other nerve problems.

Tags: , , , , , , , , ,

10 comments

  1. cecelia Reply

    My 65 year old sis was diagnosed with a fungal infection in her r lung and small cell cancer in the left lung. Inoperable lung cancer!! She lived for 8 mths and died in December 2010. She lived in Minnesota.

  2. cecelia Reply

    Oh, by the way, she was taking HUMIRA injections for RA

  3. Diana Reply

    My story sounds exactly like the above. I started Humira March 2005. In October 2005 I started getting sick. I finally went to the hospital November 2005. I spent 16 days in and out of concious. No one knew what was wrong. I too had disseminated histoplasmosis. The doctor explained to my husband that I had approximately 12 hours to live if the medicine did not kick in. I filed in a class action suit. The attorneys looked at 249 top claims. Out of those there were 5 that really suffered. I was one of the five. After waiting 2 years, the case did not develop becasue people are still using this drug. So I about died for what?

  4. Arlene Reply

    In early 2000, I was diagnosed with RA and AS. I was placed on Enbrel in early 2004to 2010, which caused me to have ibacterial, viral and fungal infections, hair loss, rashes and fatigue,etc. After 3 months on Humira, I suffered Lesions (cuts) on leg, recurring sinusitis, severe nerve pain throughout body, severe burning and painful urine. Now, I have a growth near my wrist. Also, the infections, some vision problems and hair loss continues.

  5. Lydia Reply

    my husband was diagnosed with RA. he at first was on plaquinell, and prednizone. then Methrotrzate followed. After that then Embrll came into the picture, and my husband was getting these ugly abcesses, twice he had to be put on bactrum to get rid, of them. Well got rid of the embrel, and the doctor put him on Humira from Sept 2011 to March 1 2012. During those last 2 weeks my husband was haveing all kinds of pain, stomach pain, not able to eat, nauses, couldnt hold food, he complained of pain urinating, but yet there was no infection, blood pressure issues running high, then some small painful lump came up into the right groin area. and a few days later was extreemly large. On the 10 of March, I took my husand to the ER, and next day he was going into surgery and a lymphnod was very enlarged had to be removed and other lymphnods were infected. he spent 9 days hooked up to IV with antibiotics going. his sergery is still open. he has wound care done every day. and he has to see the surgeon once a week. The would is still 1 1/2 inches deep. my husband is very sick now. he has to take 3 bloodpressure pills a day, 2 antidepressants, plaquinil for the ra, and othere pill. all those that are suffering after bouts with this humira, please take care of yourselfs.

  6. Ellen Reply

    Well, I am lost for words now. After reading these articles I really don’t know if I am releived or just plain scared to death. You see I am using the internet to try and find out as much information I can find out about Humira. I have been giving myself injection of Humira for at least 2years or more. I have never felt right since the first injection, this was recomended to me by my rhumatoligist. I have now lost over 25 lbs with out even trying. I hate the mornings. I get up everyday sweating from the before. This sometimes wakes me up out of a sound sleep. I get up and then have the chills. I shake like a leaf in a storm for at least a good hour. I also have loss appitite and neusea from time to time. I do eat and sometimes even force myself but keep losing weight. I feel just like I have the flu for most of the time. I already am disabled becuse of my back and have 2 rods holding me upright. So most of all this other things I just kind of let go up until the weight loss. I do go every 3 to 4 months to have my bloodwork checked and its been ok. This appointment my Doc wouldn’t let me out the door because he said I have too much weight loss and unexplained and he needs to do a certain kind of blood work up a bit different from what he normally does. He told me he would call me after Labor Day weekend and let me know the results. So he did call me early in the morning. He said one of the blood test was much to high and he didn’t like the unexplained weight loss. He then proceeds to tell me about all the side effects of Humira which he never mentioned before. He now says I must see an oncoligist. I have an apt. on Sept. 26th. I asked my Doc over the phone just what was he looking for or what did he think the new bloodtests reveal to him? He is silent for a few minutes and he then says Lymphoma or cancer of the bone marrow. I sat in silence for a few seconds try to wrap my head around what he just said. Then he gave me the Oncoligist name and said to make a new patient vist with him as soon as possible. So hear I sit scared to death about all the possibilities that may come. I wish I had found this web site before deciding to take the injections. I can tell you right now I never would have taken them. However all of this has for some reason given me some comfort and also helped to educate me further. I thank you for this web site. I also want to wish everyone on here who is suffering like myself and sometimes I think the anxiety is the worst. I want to wish them better health. Thank God I am a Christian woman and believe in the power of prayer. I will pray for everyone here and God is always with us so we are never alone. God Bless you all and remember to say a prayer for yourself and all the others, the power of positive thinking is also a very good copeing tool to use. Take care everyone.

  7. LACRESSIA Reply

    I was diagnosed with RA in 2003,since that time I have been on numerous medications, but none affected me as much as Humira, I lost alot of my hair, horrible stomach pains, diarreha, and everytime I recieved my infusion (Humira) would have fatigue and stomach problems for 4-5 days before I felt better. my levels were high and the flare-ups continued. I complained to my doctor and he eventually took me off of Humira and started a new medication. I have not had any of the symptoms I had while taking Humira. My opinion, I think this drug should be better analyzed and made safer to the public.

  8. jeffrey Reply

    can you leave info on where you live. is this fungus just in ohio and kentucky tennessee? thanks

  9. pam Reply

    I took humira and came down with mrsa and lost almost 40 pounds

  10. Pamela Reply

    I have shingles and from what I have read the reason why is that I have been taking Humara for two and one half years. I take 40mg. Once every two weeks. Nowhere in the information that comes in the box does it say may cause shingles. This is the most painful illness that I have ever had!!

  • Share Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.
  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.